Alabama, 2009

Tornado in Alabama, October 30, 2009

October 30, 2009 · NWS BMX · 1 event in 1 county or zone

A strong storm system moving across the eastern half of the United States brought numerous showers and isolated thunderstorms to Central Alabama. Although there were numerous rotating cells, only one produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong storm system moving across the eastern half of the United States brought numerous showers and isolated thunderstorms to Central Alabama. Although there were numerous rotating cells, only one produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 30, 2:16 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 30, 2:16 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT FRI OCT 30 2009

.DISCUSSION...

A STRONG COLD FRONT WILL CONTINUE TO APPROACH THE AREA FROM THE
WEST LATER TONIGHT. STILL EXPECTING QUITE A BIT OF RAIN BEHIND THE
FRONT. THE THREAT OF SEVERE WEATHER IS EXPECTING TO CONTINUE
THROUGH THE EARLY EVENING HOURS MAINLY ALONG THE WEST AND
SOUTHWESTERN ZONES. AT THIS TIME...WE ARE NOT EXPECTING FOR THIS
THREAT TO CONTINUE MUCH LATER THAN THAT...BUT WE WILL CONTINUE TO
MONITOR THE SITUATION AND WE WILL REASSESS EVERYTHING SHORTLY
BEFORE THE WATCH EXPIRES.

WEATHER WISE...COLD FRONT WILL BE EXITING THE AREA DURING EARLY
SATURDAY MORNING. BY SATURDAY EVENING...CONDITIONS WILL BE QUICKLY
DRYING OUT AS HIGH PRESSURE BEGINS TO SET IN. EXPECTING DRY
CONDITIONS TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD WITH
MUCH COOLER TEMPERATURES IN PLACE.

COMPUTER MODELS DO SHOW A RE-ENFORCING COLD FRONT ON TUESDAY. NO
PRECIPITATION IS EXPECTED WITH THIS FRONT AS MOISTURE WILL BE VERY
LIMITED.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AS OF THE 18Z ISSUANCE...THE APPROACHING COLD FRONT HAD MADE ITS WAY
ACROSS THE INTERSTATE 55 CORRIDOR IN CENTRAL MISSISSIPPI.  THIS
WOULD PUT THE FRONT ON OUR DOORSTEP AROUND 21Z...BUT WILL HAVE TO
WATCH AS THERE IS SOME INDIVIDUAL CELL DEVELOPMENT OUT AHEAD OF THE
FRONT...THAT WILL CARRY WITH THEM THE CHANCE OF STRONG GUSTY WINDS.
ONCE THE FRONT MOVES THROUGH A PARTICULAR AREA...THE THREAT OF
STRONG WINDS WILL DIMINISH...BUT RAIN WILL CONTINUE AS POST-FRONTAL
SHOWERS ARE EXPECTED THROUGHOUT THE OVERNIGHT HOURS.

JUST AHEAD OF THE FRONT...SOME CLEARING HAS BEEN SEEN...BUT MVFR
SKIES ARE THE MAIN THING BEING SEEN.  ONCE THE FRONT APPROACHES A
PARTICULAR AREA...SHOULD SEE A QUICK DROP INTO IFR...AND THEN BACK
UP TO MVFR.  TS SHOULD BE LIMITED TO TCL...BUT BHM AND EET COULD SEE
SOME BEFORE THE SUN GOES DOWN TOO.

LOOK FOR SKIES TO REMAIN MVFR THROUGHOUT THE NIGHT...AND THEN
CLEARING IS EXPECTED WEST TO EAST BY MID MORNING SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  59  38  66  39 / 100  60  10   0   0
ANNISTON    57  63  41  68  41 / 100  70  10   0   0
BIRMINGHAM  54  59  43  66  44 / 100  40  10   0   0
TUSCALOOSA  51  63  44  68  44 / 100  30   0   0   0
CALERA      54  61  46  67  44 / 100  40  10   0   0
AUBURN      58  59  44  67  45 /  80  70  10   0   0
MONTGOMERY  57  64  43  70  43 /  90  50  10   0   0
TROY        61  65  42  69  43 /  70  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Oct 30, 11:02 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CDT FRI OCT 30 2009

ALZ011>015-017>050-310200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1202 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM THIS EVENING FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT
WILL BE CONFINED MAINLY TO THOSE COUNTIES THAT BORDER THE ALABAMA
MISSISSIPPI STATE LINE.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE THREAT OF STRONG OF TO SEVERE STORMS WILL INCREASE DURING THE
AFTERNOON AS THE AIR MASS CONTINUES WARM AND DESTABILIZE. A LINE OF
THUNDERSTORMS ALONG AN APPROACHING COLD FRONT WILL ENTER WEST ALABAMA
BY 2 PM...AND MOVE SLOWLY EASTWARD. AHEAD OF THIS FRONT...INDIVIDUAL
STORMS WILL DEVELOP AND MOVE RAPIDLY NORTHWARD. THE STORMS OUT AHEAD
OF THE MAIN LINE WILL HAVE THE BEST POTENTIAL FOR A BRIEF TORNADO.

AFTER 8 PM...THE STORMS WILL LIKELY WEAKEN DUE TO THE LOSS OF
DAYTIME HEATING...WITH VERY LITTLE THUNDERSTORM ACTIVITY EXPECTED
AFTER 9 PM.

IN ADDITION...SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS HAS
PROMPTED A LAKE WIND ADVISORY TO BE ISSUED FOR TODAY FOR AREAS
ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND THROUGH EVENING HOURS ALONG AND WEST OF
INTERSTATE 65.

In the hours before

Special weather statement, Oct 30, 12:28 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI OCT 30 2009

ALZ022-301915-
PICKENS-
128 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 215 PM CDT...

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM ON THE ALABAMA MISSISSIPPI STATE LINE JUST TO THE
NORTHWEST OF MEMPHIS...NEAR PICKENSVILLE...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN NORTHWESTERN PICKENS COUNTY...INCLUDING THE CITIES OF
PICKENSVILLE AND ETHELSVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Local storm report, Oct 30, 3:00 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FUNNEL CLOUD     2 N ELDRIDGE            33.95N 87.62W
10/30/2009                   WALKER             AL   LAW ENFORCEMENT

            MULTIPLE REPORTS OF A FUNNEL CLOUD ALONG HWY 78 NEAR EXIT
            39.

&&

GOLDEN
Special weather statement, Oct 30, 3:00 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI OCT 30 2009

ALZ011-012-302200-
LAMAR-MARION-
400 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 500
PM CDT...

AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
TREMONT TO 5 MILES NORTH OF BEDFORD...OR ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF RED BAY TO 6 MILES WEST OF SULLIGENT...MOVING
EAST AT 15 MPH.  THE INDIVIDUAL STORMS CELLS ARE MOVING TO THE
NORTHEAST...BUT THE OVERALL LINE IS MOVING TO THE EAST.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN MARION AND NORTHERN LAMAR COUNTIES...INCLUDING THE CITIES
OF BEDFORD...DETROIT...SULLIGENT...VERNON...LAMAR COUNTY AIRPORT...
CREWS...WESTON...BEAVERTON...HAMILTON AND BLOOMING GROVE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Local storm report, Oct 30, 4:06 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FUNNEL CLOUD     GUIN                    33.97N 87.91W
10/30/2009                   MARION             AL   EMERGENCY MNGR

            REPORTED IN THE TOWN OF GUIN.

&&

GOLDEN
Local storm report, Oct 30, 4:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     1 NE GUIN               33.98N 87.90W
10/30/2009                   MARION             AL   FIRE DEPT/RESCUE

            SEVERAL MORE REPORTS OF A FUNNEL CLOUD NEAR GUIN.

&&

GOLDEN

The radar

The Columbus AFB radar (KGWX), 68 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
October 30, 4:24 PM CST to 4:30 PM CST
Where
Marion County, 0.12 mi WSW of Thorn Hill to 2.71 mi NNE of Thorn Hill
Rating
EF1
Path length
2.81 mi
Path width
200 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.169, -87.672

The tornado touched down just south of the intersection of CR-19 and AL-129, near the community of Thorn Hill. From there, it traveled northeast a little over two miles, over mostly wooded terrain, and lifted as it crossed AL-129. Along the path, the tornado damaged the roofs of 4 homes, damaged 2 barns and one utility building, uprooted 20 hardwood trees, and snapped another 5 in half, and damaged several cars.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199974.